HIV and HepC
Oct 28, 2000
Hello Dr...I tested + for HIV and Hepc 4/99. I've not been on any HIV meds to date, but started Rebetron on Oct.1 (due to liver biopsy). I believe my liver stages are 2/3 (one being damage and the other inflammation). I had to quit the Ribivarin part of the Rebetron in mid-Dec. I had very bad side effects and my dr stopped the Ribivarin because he said 1) did not become undetectable, and 2) my cd4 count had dropped to 307 (he said that the drop in cd4 was due to the combo treatment). My hepC vl dropped from 850,000 to 2,500 while on the Rebetron and my HIV vl went down to 1,200. I'm now just taking interferon (Roferon) and there was no interruption in the interferon usage....i'm still taking it. Here are my vl/cd4 counts to date for HIV:
5/7/99.......vl 19,500......cd4 558
8/13/99......vl 8,400......cd4 563
11/12/99.....vl 1,200......cd4 307
I'm very concerned about the cd4 drop since the Rebetron treatment. Do you think my cd4 count will go back up into the 500's since i'm just on interferon now? Do you think i should be put on HIV meds now? I'm very reluctant to start HIV meds now...probably due to the extreme side effects i had on the Rebetron. I'm doing much better now just on the interferon, but not great. If i do have to go on HIV meds, what's a good drug combo for me since i've never been on HIV meds and considering the liver damage? Thanks dr., i'm very concerned....Robert
Response from Dr. Dieterich
First I would not worry about the CD4 cells. Interferon can drop the overall counts and the CD4 with them. Ask your MD to look at the percentage of CD4. It sounds like you are doing well against the HCV. However, without ribavirin in the mixture, your chances of a cure go from about 40% to about 15%. If the reason your MD stopped the ribavirin was anemia, the most common effect, then tell him or her that they can use EPO or Procrit to combat the anemia. Good luck! DTD
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.